Heart Disease Expert Forum
What could cause a low cummidin level in my son if he is taking his med...
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

What could cause a low cummidin level in my son if he is taking his medicine properly and what symptoms can a low cummidin level cause?

What could cause a low cummidin level in my son if he is taking his medicine properly and what symptoms can a low cummidin level cause?
Related Discussions
242508_tn?1287427246
Pts are on coumadin for a blood thinning effect, therefore, the side-effect of having low coumadin level or what we typically refer to as INR is that the blood is not thin enough.  Depending on why he is on the coumadin (atrial fibrillation, prosthetic valve, DVT, congenital heart disease, etc) he may develop various complications related to clot formation.  Coumadin may be difficult to control and adjust.  The variation in the level is typically related to the pt's diet and/or any new medications that they may be on.  Having a highly variable diet, especially, when it comes to vegetable intake may alter coumadin levels and cause them to be low.  
3 Comments
Blank
Avatar_n_tn
I was on coumadin for about 6mths and I have done other blood thinners on and off for about 3 full years. This is just my experience but it may help.

As an fyi, its not an immediate thing for coumadin to hit the right blood levels.  It often takes a few wks of regular monitoring for it to stablize.  The diet is important to consider, but if he is generally a vege eater, then he does not have to worry too much, its not something he has to change, if its "normal for him".  If he has added veges or made dietary changes or his weight is changing then that can affect levels too.

You generally do not feel any symptoms when a level is out of range.  Perhaps at most a headache "may" be a sign that its low.  He will not clot if his levels are too high.  

The timing of his meds IS important, he needs to take it always at the time its prescribed, within 10 mins or so.  Especially important for when he is having blood taken the following day, so the dose is measured correctly and it can be adjusted in time for his next dose.

Your best bet is to have a consult with a hematologist if you are at all worried about his levels not being in range.  Generally a cardiology clinic will also have a coumadin clinic.  If this is the case, then pick up the phone and ask your questions of the coumadin clinic staff and get to know the people who are treating him.

Best wishes, hope that helps.

Fiona  
Blank
Avatar_n_tn
Consistency in diet is very important.  An anti-coagulation patient does not have to avoid vegetables (or other  foods) high in Vitamin K which is what lowers INR levels - in addition to other things, but patient needs to be consistent.

If he always eats spinach salads, then he should continue to do so but with consistency.  Asperagus, spinach, brussel sprouts, kale and other green leafy vegetables are high in Vitamin K.  Soy products and blueberries also have Vitamin K.

Liquor consumption and exercise also affect INR level.  If he suddenly starts exercising more than usual, his INR can change.
No good coumadin manager would force the patient to diet the dose of coumadin they have prescribed.  A good coumadin manager doses the diet.  That is why the diet needs to be consistent.

If he is new to coumadin, tell him to be patient.  It can take a little while to settle into a consistent INR.  Few people are in the desired range right from beginning ACT.  Dosage changes should be a little at a time or you get into a yo-yo situation.

Too much coumadin and too high an INR can lead to bleeds.  Too low can cause stroke......... stroke can kill brain cells which cannot be replaced.  Blood products can replace blood from a bleed.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank